Laxatives - stimulant laxatives
Stimulant laxatives include:
- Bisacodyl (Dulcolax)
- Castor oil
Taking stimulant laxatives may deplete potassium.
Symptoms of potassium deficiency include:
- Nausea and vomiting
- Feeling of apprehension
- Muscle pain and weakness (mostly in the legs)
- Muscle cramps
- Strong, rapid or irregular heartbeat
The information presented here covers some of the nutrients that may be affected when you take certain medicines. If you have any of these signs and symptoms, it does not always mean you have low levels of these nutrients.
Factors that affect the level of nutrients are:
- Your medical history
- How long you have been taking the medicine
Please talk to your health care provider. They can best address your health care needs and see if you are at risk for low levels of any nutrients.
Gold Standard Drug Database. Drug Monograph: Bisacodyl, 2016. www.clinicalkey.com/#!/content/drug_monograph/6-s2.0-68. Accessed July 5, 2016.
Gold Standard Drug Database. Drug Monograph: Castor oil, 2015. www.clinicalkey.com/#!/content/drug_monograph/6-s2.0-1235. Accessed July 14, 2016.
Gold Standard Drug Database. Drug Monograph: Senna, 2016. www.clinicalkey.com/#!/content/drug_monograph/6-s2.0-561. Accessed July 14, 2016.
Osborn MB. Potassium. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 165.
Shenkin A, Roberts NB. Vitamins and trace elements. In: Burtis CA, Ashwood ER, Bruns DE, eds. Tietz Textbook of Clinical Chemistry and Molecular Diagnostics. 5th ed. St. Louis, MO: Elsevier Saunders; 2012:chap 31.
Review Date: 9/19/2016
Reviewed By: Steven D. Ehrlich, NMD, Solutions Acupuncture, a private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed Healthcare Network. Also reviewed by the A.D.A.M. Editorial team.